Ray Transform and Some Rigidity Problems for Riemannian Metrics

  • Vladimir Sharafutdinov
Conference paper
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 137)


This is a survey of the ray transform of symmetric tensor fields on Riemannian manifolds. In the case of second rank tensor fields, the ray transform arises in the linearization of the boundary rigidity problem which is discussed in Section 1. In Section 2 we introduce a class of Riemannian manifolds, convex non-trapping manifolds (CNTM), for which the ray transform can be defined in a very natural way. In the case of positive rank tensor fields, the ray transform has a non-trivial kernel containing the space of potential fields. The principal question is: for which CNTM’s does the kernel of the ray transform coincide with the space of potential fields? For such a manifold, we can go further and ask: is there a stability estimate in the problem of recovering the solenoidal part of a tensor field from its ray transform? Some results on these questions are listed. Integral geometry is closely related to inverse problems for kinetic and linear transport equations that are discussed in Section 3. In Section 4 we present some results on the nonlinear boundary rigidity problem whose derivation is based on stability estimates for the ray transform. Section 5 is devoted to the periodic version of the ray transform, i. e., to the question: to what extent is a tensor field on a closed Riemannian manifold determined by its integrals over all closed geodesies? Anosov manifolds, i. e., closed Riemannian manifolds with geodesic flow of Anosov type constitute the most natural class for investigating the latter question.


Riemannian Manifold Tensor Field Closed Geodesic Compact Riemannian Manifold Integral Geometry 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Anderson M. (1991). Remarks on the compactness of isospectral sets in low dimensions. Duke Math. J., 63, 699–711.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    Anikonov Yu. E. and Romanov V.G. (1976). On uniqueness of definition of first-order form by its integrals over geodesies. Ill-posed Math, and Geophys. Problems. Novosibirsk, 22–27 (in Russian).Google Scholar
  3. [3]
    Anosov D. (1967). Geodesic Flows on Closed Riemannian Manifolds with Negative Curvature, Proc. Steclov Inst, of Math., Vol. 90.Google Scholar
  4. [4]
    Anosov D.V. (1985). On geodesic flows satisfying the condition (Y).Proc. Steclov Inst, of Math., 167, 3–24.MathSciNetGoogle Scholar
  5. [5]
    Arbuzove V., Bukhgeim A.L., and Kazantsev S.G. (1998). Two-dimensional tomography problems and the theory of A-analytic functions. Siberian Adv. Math., 8, 1–20.Google Scholar
  6. [6]
    Bernstein I.N. and Gerver M.L. (1980). Conditions of distinguishability of metrics by godographs. Methods and Algorithms of Interpretation of Seis- mological Information. Computerized Seismology, 13, Nauka, Moscow, 50–73 (in Russian).Google Scholar
  7. [7]
    Brooks R., Perry P., and Petersen P. (1992). Compactness and finiteness theorems for isospectral manifolds. J. Reine Angew. Math., 426, 67–89.MathSciNetMATHGoogle Scholar
  8. [8]
    Cheeger J. (1970). Finiteness theorems for Riemannian manifolds. Am. J. Math., 92, 61–75.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Croke C.B. (1990). Rigidity for surfaces of non-positive curvature. Comment, Math. Helv., 65, 150–169.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Croke C.B. (1991). Rigidity and the distance between boundary points.J. Diff. Geometry, 33, 445–464.MathSciNetMATHGoogle Scholar
  11. [11]
    Croke C.B. and Sharafutdinov V.A. (1998). Spectral rigidity of a compact negatively curved manifold Topology, 37(6), 1265–1273.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Croke C.B., Dairbekov N.S., and Sharafutdinov V.A. (2000). Local bound ary rigidity of a compact Riemannian manifold with curvature bounded above. Trans. AMS, 352, 3937–3956.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Dairbekov N.S. and Sharafutdinov V.A. Some questions of integral geometry on Anosov manifolds. Dynamical Systems and Ergodic Theory, to appear.Google Scholar
  14. [14]
    Duistermaat J.J. and Guillemin V. (1975). The spectrum of positive elliptic operators and periodic bicharacteristics. Inventions, 24, 39–80.MathSciNetCrossRefGoogle Scholar
  15. [15]
    Gordon C. and Wilson E. (1984). Isospectral deformations of compact solvmanifolds. J. Diff. Geom., 19, 241–256.MathSciNetMATHGoogle Scholar
  16. [16]
    Gromoll D., Klinqenberg W., and Meyer W. (1968). Riemannsche Geometrie im Grossen. Springer-Verlag, Berlin - Geidelberg - New York.MATHGoogle Scholar
  17. [17]
    Gromov M. (1983). Filling Riemannian manifolds. J. Differential Geometry, 18, 1–148.MathSciNetMATHGoogle Scholar
  18. [18]
    Guillemin V. and Kazhdan D. (1980). Some inverse spectral results for nega tively curved 2-manifolds. Topology, 19, 301–312.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Guillemin V. and Kazhdan D. (1980). Some inverse spectral results for negatively curved n-manifolds. Proceecms of Symposia in Pure Math., 36, 153–180.MathSciNetGoogle Scholar
  20. [20]
    Gulliver R. (1975). On the variety of manifilds without conjugate points. Trans. Amer. Math. Soc., 210, 185–201.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    Hartman P. (1964). Ordinary Differential Equations. Wiley, New York.MATHGoogle Scholar
  22. [22]
    Herglotz, G. (1905). Uber die Elastizitaet der Erde bei Beruecksichtigung ihrer variablen Dichte. Zeitschr. fur Math. Phys., 52, 275–299.MATHGoogle Scholar
  23. [23]
    Kac M. (1966). Can one hear the shape of a drum? Amer. Math. Monthly, 73.Google Scholar
  24. [24]
    Klingenberg W. (1974). Riemannian manifolds with geodesic flow of Anosov type. Ann. of Math., 99(1), 1–13.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Kodani S. (1990). Convergence theorem for Riemannian manifolds with bound ary. Gompositio. Math., 75(2), 171–192.MathSciNetMATHGoogle Scholar
  26. [26]
    Komarov P.L. (2000). Stability estimates for a solution to an integral geometry problem in Sobolev norms. Siberian Math. J., 41(3), 602–614.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    Lassas M., Sharafutdinov V., and Uhlmann G. Semiglobal boundary rigidity for Riemannian metrics. Mathematischen Annalen. To appear.Google Scholar
  28. [28]
    Livcic A.N. (1971). Some homological properties of U-systems. Mat. Zametki, 10, 555–564.MathSciNetGoogle Scholar
  29. [29]
    de la Llave R., Marco J.M., and Moriyon R. (1986). Canonical perturbation theory of Anosov Systems and regularity results for the Livsic cohomology equation. Annals of Math., 123, 537–611.MATHCrossRefGoogle Scholar
  30. [30]
    Michel, R. (1981). Sur la rigidité imposee par la longuer des géodesiques. Invent. Math., 65, 71–84.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    Michel R. (1994). Restriction de la distance géodésique a un arc et rigidité. Bull. Soc. Math. Prance, 122, 435–442.MATHGoogle Scholar
  32. [32]
    Milnor J. (1964). Eigenvalues of the Laplace operator on certain manifolds. Proc. Acad. Nat. Sei. U.S.A., 51, 542–542.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    Min-Oo M. (1986) Spectral rigidity for manifolds with negative curvature operator. Gontemp. Math., 51, 99–103.MathSciNetCrossRefGoogle Scholar
  34. [34]
    Mukhometov R.G. (1982). On a problem of reconstructing Riemannian metrics. Siberian Math. J., 22(3), 420–433.MathSciNetCrossRefGoogle Scholar
  35. [35]
    Novikov R.G. An inversion formula for the attenuated X-ray transform. Ark. Mat., to appear.Google Scholar
  36. [36]
    Otal J.-P. (1990). Sur les longuer des géodesiques d’une métrique a courbure négative dans le disque.Comm. Math. Helv., 65, 334–347.MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    Pestov L.N. and Sharafutdinov V.A. (1988). Integral geometry of tensor fields on a manifold of negative curvative. Siberian Math. J., 29(3), 427–441.MathSciNetMATHCrossRefGoogle Scholar
  38. [38]
    Rachele L. Uniqueness of the density in an inverse problem for isotropic elastodynamics. Communications in PDE, to appear.Google Scholar
  39. [39]
    Romanov V.G. (1967). Reconstructing a function by means of integrals along a family of curves. Sibirsk. Mat. Zh., 8(5), 1206–1208.MathSciNetMATHGoogle Scholar
  40. [40]
    Romanov V.G. (1987). Inverse Problems of Mathematical Physics. VNU- SCIENCEPRESS, Utreht, The Netherlands.Google Scholar
  41. [41]
    Schueth D. (1999). Continuous families of isospectral metrics on simply con nected manifolds. Ann. of Math., 149(1), 287–308.MathSciNetMATHCrossRefGoogle Scholar
  42. [42]
    Sharafutdinov V.A. (1992). Integral geometry of a tensor field on a manifold whose curvative is bounded above.Siberian Math. J., 33(3), 524–533.MathSciNetMATHCrossRefGoogle Scholar
  43. [43]
    Sharafutdinov V.A. (1994). Integral Geometry of Tensor Fields. VSP, Utrecht, the Netherlands.CrossRefGoogle Scholar
  44. [44]
    Sharafutdinov V.A. (1995). Modified horizontal derivative and some of its applications. Siberian Math. J., 36(3), 664–700.MathSciNetCrossRefGoogle Scholar
  45. [45]
    Sharafutdinov V.A. (1995). Finiteness theorem for the ray transform on a Riemannian manifold. Inverse Problems, 11, 1039–1050.MathSciNetMATHCrossRefGoogle Scholar
  46. [46]
    Sharafutdinov V.A. (1997). Integral geometry of a tensor field on a surface of revolution. Siberian Math. J. 38(3), 603–620.MathSciNetCrossRefGoogle Scholar
  47. [47]
    Sharafutdinov V.A. (1999). Ray Transform on Riemannian Manifolds. Eight Lectures on Integral Geometry. http:// www.math.Washington.edusharafut/Ray.transform.dvi.Google Scholar
  48. [48]
    Sharafutdinov V.A. Integral geometry of tensor fields on a nonconvex domain. To appear.Google Scholar
  49. [49]
    Sharafutdinov V. and Uhlmann G. (2001). On deformation boundary rigidity and spectral rigidity of Riemannian surfaces with no focal points.J. of Differential Geometry, 56, 93–110.MathSciNetGoogle Scholar
  50. [50]
    Stefanov P. and Uhlmann G. (1998). Rigidity for metrics with the same lengths of geodesies. Math. Research Letters, 5, 83–96.MathSciNetMATHGoogle Scholar
  51. [51]
    Uhlmann G. (1998). Inverse boundary value problems for partial differential equations. Proceedings of the International Congress of Mathematicians. Vol. III (Berlin, 1998). Doc. Math. Vol. III, 77–86Google Scholar
  52. [52]
    Vignéras M. (1980). Variétés riemanniennes isospectrales et non isométriques. Ann. of Math., 110, 21–32.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 2004

Authors and Affiliations

  • Vladimir Sharafutdinov
    • 1
  1. 1.Sobolev Institute of MathematicsNovisibirskRussia

Personalised recommendations